Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 28, NWS Shreveport, LA

July 23, 2003Shelby County, Texas

NWS Shreveport, LA issued this flash flood warning at Jul 23, 2003, 4:20 AM CDT for Shelby County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2003, 4:20 AM CDT (09:20 UTC)
Expired
Jul 23, 2003, 8:15 AM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Shelby County, TX

The radar

The Shreveport radar (KSHV), 83 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 9.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2751 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 230920
FFWSHV
TXC419-231315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
420 AM CDT WED JUL 23 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHELBY COUNTY IN EASTERN TEXAS

* UNTIL 815 AM CDT

* AT 417 AM CDT...THE SHREVEPORT WEATHER SERVICE DOPPLER RADAR   
  INDICATED FOUR TO SIX INCHES OF RAIN HAS FALLEN OVER PORTIONS
  OF THE COUNTY DURING THE PAST SEVERAL HOURS AND ANOTHER ONE
  TO TWO INCHES OF RAIN IS POSSIBLE. THE RAIN WAS MOVING
  SLOWLY SOUTH.

THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...
URBAN HIGHWAYS AND UNDERPASSES...ALONG WITH COUNTRY ROADS...AND LOW
FARMLAND.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  SHELBY COUNTY IN EASTERN TEXAS
UNTIL 815 AM CDT.

LAT...LON 3167 9427 3170 9395 3192 9417 3191 9445

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:35 AM CDT, 45 minutes earlier.

Area forecast discussion, Jul 23, 3:35 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
335 AM CDT WED JUL 23 2003

STRONG STORMS OCCURRING ALONG SURFACE AND 850 MB THETA-E
AXIS...AHEAD OF A COLD FRONT LOCATED ACROSS NE TX AND S AR THIS
MORNING.  925 MB PROFILER DATA SHOWS CONVERGENCE WITH WINNFIELD AND
PALESTINE PROFILERS HAVING 20 KTS FROM THE SOUTHWEST...WHILE DE
QUEEN HAS 30 KTS FROM THE NORTHEAST.  STORMS SHOULD BEGIN TO
DECREASE IN INTENSITY AND COVERAGE THROUGH THE MORNING HOURS...AS
THE LOW LEVEL CONVERGENCE AND UPPER LEVEL DIVERGENCE BEGINS TO
WEAKEN.

WILL GO HIGH CHANCE POPS ALONG AND TO THE SOUTHWEST OF THE CURRENT
LINE OF THUNDERSTORMS...WITH ONLY SLIGHT CHANCE JUST NORTHEAST OF
THE CURRENT LINE OF STORMS.  THE FRONT WILL CONTINUE TO SLOWLY PUSH
SOUTHWARD TODAY...BRINGING IN DRIER AND SLIGHTLY COOLER AIR INTO THE
REGION.  THE FRONT WILL BECOME QUITE DIFFUSE BY THIS EVENING...BUT
SHOULD BE LOCATED SOMEWHERE BETWEEN INTERSTATE 20 AND THE SOUTHERN
PORTION OF THE FORECAST AREA.

THE AREA WILL HAVE A BRIEF BREAK FROM THE OPPRESSIVE HEAT AND
HUMIDITY...UNTIL THE UPPER LEVEL RIDGE BEGINS TO BUILD BACK INTO THE
REGION FOR THE UPCOMING WEEKEND.  HUMIDITY WILL ALSO BE ON THE
INCREASE ON FRIDAY...AS SOUTHERLY FLOW RETURNS TO THE AREA.

EXCEPT FOR TODAYS PRECIP...AND A SLIGHT CHANCE OF RAIN ACROSS THE
EXTREME SOUTHERN SECTIONS OF THE FORECAST AREA THIS EVENING...THE
AREA REMAINS DRY UNTIL POSSIBLY EARLY NEXT WEEK.

22

.PRELIMS...

SHV 91 68 93 69 / 20 00 00 00
MLU 89 66 90 67 / 20 00 00 00
TXK 90 68 94 69 / 00 00 00 00
TYR 92 71 94 71 / 50 00 00 00
LFK 91 70 94 69 / 50 20 00 00

.SHV...NONE.
Hazardous weather outlook, Jul 22, 12:00 PM CDT, 16 hours 20 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL BEGIN TO MOVE INTO THE NORTHERN SECTIONS OF THE
FOUR STATE REGION BY EARLY THIS EVENING...AND REACHING THE
INTERSTATE 20 CORRIDOR BY AFTER MIDNIGHT. A WEAKENING AREA OF
SHOWERS AND THUNDERSTORMS SHOULD ALLOW SOME AIRMASS STABILIZATION
THIS AFTERNOON NORTH OF INTERSTATE 20...ALLOWING A GREATER THREAT
OF SEVERE WEATHER THIS EVENING AS THE COLD FRONT APPROACHES. A
STRONG OUTFLOW BOUNDARY MOVING TO THE SOUTHWEST MAY IGNITE A FEW
SEVERE THUNDERSTORMS IN A CURRENT HOT AND MOSTLY CLOUDFREE AREA TO
THE SOUTH OF INTERSTATE 20. DAMAGING WINDS AND BRIEF LOCALLY HEAVY
RAINFALL ARE THE MAIN THREATS ALONG WITH SOME ISOLATED SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:48 PM CDTSevere Thunderstorm WarningSHVMorris27 min
Jul 23, 5:20 AM CDTFlash Flood WarningSHVNacogdoches4 hr

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.